Alert archive / Kansas / Tornado Warnings in 2008
Tornado Warning 66, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 5, 2008, 2:38 PM CDT for Gove County, Logan County, Thomas County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2008, 2:38 PM CDT (19:38 UTC)
- Expired
- Jun 5, 2008, 3:07 PM CDT
- In force
- 29 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Gove County, KS, Logan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 65 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 2:41 PM CDT | TORNADO | 3 Sw Russell Springs, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 1:29 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1268 J/kg
- Mixed-layer CIN
- -318 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 367 m²/s²
- 0-3 km storm-relative helicity
- 402 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 051938 TORGLD KSC063-109-193-052030- /O.NEW.KGLD.TO.W.0066.080605T1938Z-080605T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 238 PM CDT THU JUN 5 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... SOUTH CENTRAL THOMAS COUNTY IN NORTHWEST KANSAS... WEST CENTRAL GOVE COUNTY IN WEST CENTRAL KANSAS... LOGAN COUNTY IN WEST CENTRAL KANSAS... * UNTIL 330 PM CDT * AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A TORNADO 8 MILES SOUTHWEST OF RUSSELL SPRINGS...MOVING NORTHEAST AT 40 MPH. * THE TORNADO WILL BE NEAR... RUSSELL SPRINGS AROUND 245 PM CDT... MONUMENT AROUND 310 PM CDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3928 10100 3896 10071 3870 10127 3895 10145 TIME...MOT...LOC 1938Z 233DEG 35KT 3886 10126 $$ LOCKHART
2 follow-up statements
000 WWUS53 KGLD 051942 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 143 PM MDT THU JUN 5 2008 KSC063-109-193-052030- /O.CON.KGLD.TO.W.0066.000000T0000Z-080605T2030Z/ THOMAS KS-LOGAN KS-GOVE KS- 243 PM CDT THU JUN 5 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR WEST CENTRAL GOVE...LOGAN AND SOUTH CENTRAL THOMAS COUNTIES... AT 238 PM CDT...A TORNADO IS OCCURRING. THIS TORNADO WAS LOCATED 6 MILES SOUTHWEST OF RUSSELL SPRINGS...MOVING NORTHEAST AT 40 MPH. THE TORNADO WILL BE NEAR... WINONA AROUND 250 PM CDT... MONUMENT AROUND 310 PM CDT... OAKLEY AROUND 320 PM CDT... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3928 10100 3896 10071 3870 10127 3895 10145 TIME...MOT...LOC 1943Z 233DEG 35KT 3889 10121 $$ LOCKHART
000 WWUS53 KGLD 052007 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 207 PM MDT THU JUN 5 2008 KSC063-109-193-052017- /O.CAN.KGLD.TO.W.0066.000000T0000Z-080605T2030Z/ THOMAS KS-LOGAN KS-GOVE KS- 307 PM CDT THU JUN 5 2008 ...THE TORNADO WARNING FOR WEST CENTRAL GOVE...LOGAN AND SOUTH CENTRAL THOMAS COUNTIES IS CANCELLED... HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WILL STILL BE POSSIBLE WITH THIS THUNDERSTORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3928 10100 3896 10071 3870 10127 3895 10145 TIME...MOT...LOC 2007Z 233DEG 35KT 3903 10097 $$ LOCKHART
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 5, 2:34 PM CDT, 4 minutes earlier.
Area forecast discussion, Jun 5, 2:34 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 134 PM MDT THU JUN 5 2008 .DISCUSSION... 133 PM MDT THU JUN 5 2008 AN ACTIVE PERIOD OF THUNDERSTORMS WILL CONTINUE... DEEP H5 TROUGH IS CURRENTLY EJECTING OFF THE ROCKIES GIVING WAY TO HEIGHT FALLS OVER THE FORECAST AREA. THIS H5 TROUGH IS FORECAST TO CONTINUE TRAVERSING NORTHEAST THROUGH TONIGHT. IN RESPONSE...SEVERE THUNDERSTORMS ARE EXPECTED CONTINUE THROUGH THE AFTERNOON HOURS WITH THE MAIN IMPACTS LARGE HAIL...HEAVY RAIN AND STRONG WINDS. THE 18Z RUC SHOWS AMPLE 0-1 KM AND 0-3 KM AGL HELICITY VALUES TO SUPPORT A ISOLATED TORNADOES. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED THROUGH 6 PM MDT (7 PM CDT) THIS EVENING. FURTHER EAST INTO CENTRAL KS/OK/NE A PDS TORNADO WATCH BOX HAS BEEN ISSUED AS THUNDERSTORMS HAVE DEVELOPED DUE TO THE COLD FRONT PUSHING SOUTH AND A DRYLINE PUSHING EAST. DUE TO THE HEAVY RAIN WEDNESDAY AND AGAIN TODAY OVER YUMA AND DUNDY COUNTIES...HAVE ISSUED A FLASH FLOOD WARNING AS OVER ANOTHER INCH OF RAINFALL HAS BEEN REPORTED WITH TODAYS THUNDERSTORMS. WILL NEED TO KEEP MONITORING FLASH FLOODING POTENTIAL THROUGH FRIDAY AS THE THREAT OF MORE RAINFALL CONTINUES ACROSS THE AREA. AFTER THE THUNDERSTORMS MOVE OUT OF THE THE AREA LATER THIS EVENING...EXPECT A QUICK BREAK IN THE THUNDERSTORM ACTIVITY WITH TEMPERATURES RECOVERING INTO THE MID TO UPPER 80S AND LOWER 90S. H5 FLOW BEHIND THE LOW BECOMES OUT OF THE SOUTHWEST WITH SURFACE WINDS INCREASING OUT OF THE SOUTH. THIS WILL AID IN 850 MB TEMPERATURES INCREASING NEAR 35 DEGREES CELSIUS OVER THE SOUTHERN 2/3 PORTIONS OF THE TRI-STATE AREA. WILL NEED TO WATCH FOR THE POTENTIAL FOR FIRE WEATHER ISSUES AS RELATIVE HUMIDITIES DROP NEAR NEAR THE CRITICAL THRESHOLD. THUNDERSTORMS WILL RETURN TO THE AREA SUNDAY AFTERNOON AS SHORTWAVE TROUGHS EMBEDDED IN THE UPPER LEVEL FLOW PUSH THROUGH THE REGION. EXPECT THUNDERSTORM POSSIBILITIES TO REMAIN THROUGH MID WEEK WITH THE PRIMARY THREAT BEING CLOUD TO GROUND LIGHTNING. BURTIS && .AVIATION... 1218 PM MDT THU JUN 5 2008 FOR THE 18Z TAF CYCLE...ALTHOUGH VFR CONDITIONS ARE NOW IN PLACE FOR BOTH KGLD AND KMCK...NUMEROUS THUNDERSTORMS THROUGHOUT THE AFTERNOON AND EVENING HOURS WILL LIKELY BRING BRIEF PERIODS OF MVFR/IFR CONDITIONS THROUGH ABOUT 03Z...AFTER WHICH CEILINGS AND SKIES WILL BEGIN TO CLEAR. BY 09Z...CALM AND VFR CONDITIONS SHOULD RETURN TO THE REGION. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079. CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ090. &&
Hazardous weather outlook, Jun 5, 11:53 AM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1053 AM MDT THU JUN 5 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1053 AM MDT THU JUN 5 2008 /1153 AM CDT THU JUN 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG STORMS WILL CONTINUE TO PRODUCE HEAVY RAIN ACROSS EAST CENTRAL COLORADO AND WILL CONTINUE TO MOVE INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH THE REMAINDER OF THE DAY. THERE IS A SLIGHT RISK OF LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOS WITH SOME OF THE STRONGER STORMS TODAY. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHERN YUMA AND NORTHWEST DUNDY COUNTIES WHERE HEAVY RAIN FELL YESTERDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY FROM SATURDAY THROUGH WEDNESDAY NEXT WEEK. ALTHOUGH THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS CURRENTLY LOW...DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE PRODUCED BY ANY THUNDERSTORMS THAT DO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. LOCKHART
In the hours before
Local storm report, Jun 5, 1:55 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1255 PM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM HAIL 3 E GOODLAND 39.35N 101.65W
06/05/2008 E0.88 INCH SHERMAN KS AMATEUR RADIO
&&
BLMLocal storm report, Jun 5, 2:03 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
103 PM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM HAIL 13 SW GOODLAND 39.22N 101.88W
06/05/2008 E1.75 INCH SHERMAN KS TRAINED SPOTTER
&&
BLMLocal storm report, Jun 5, 2:12 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
112 PM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM HAIL 13 NNE TRIBUNE 38.65N 101.66W
06/05/2008 E0.88 INCH GREELEY KS NWS EMPLOYEE
HAIL COVERING THE GROUND
&&
KJAMESSpecial weather statement, Jun 5, 2:22 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 122 PM MDT THU JUN 5 2008 COZ090-KSZ001-002-NEZ079-051945- CHEYENNE-DUNDY-RAWLINS-YUMA COUNTY- 222 PM CDT THU JUN 5 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...RAWLINS COUNTY IN NORTHWEST KANSAS...CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY COUNTY IN SOUTHWEST NEBRASKA... AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ST. FRANCIS...AND MOVING NORTHEAST AT 29 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 5 AND 26. THIS INCLUDES HIGHWAY 36 IN KANSAS BETWEEN MILE MARKERS 1 AND 42. THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 191 AND 224. LOCKHART
Local storm report, Jun 5, 2:29 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
129 PM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM HAIL 12 N LEVANT 39.55N 101.19W
06/05/2008 E2.50 INCH THOMAS KS PUBLIC
&&
KJAMESLocal storm report, Jun 5, 2:36 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
136 PM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TORNADO 14 SW RUSSELL SPRINGS 38.77N 101.36W
06/05/2008 LOGAN KS TRAINED SPOTTER
BRIEF TORNADO
&&
KJAMESThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:00 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 47 min |
| Jun 5, 5:02 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 58 min |
| Jun 5, 5:53 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 67 min |
| Jun 5, 6:17 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 58 min |
| Jun 5, 7:09 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman, Thomas | 66 min |
| Jun 5, 7:41 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 34 min |
| Jun 5, 12:28 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 62 min |
| Jun 5, 1:08 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 67 min |
| Jun 5, 1:26 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 64 min |
| Jun 5, 1:41 PM CDT | Tornado Warning | GLD | Greeley, Wallace | 64 min |
| Jun 5, 2:02 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 58 min |
| Jun 5, 2:12 PM CDT | Tornado Warning | GLD | Greeley | 38 min |
| Jun 5, 2:14 PM CDT | Tornado Warning | GLD | Greeley, Logan, Wallace, Wichita | 51 min |
| Jun 5, 2:17 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 34 min |
| Jun 5, 2:46 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Thomas | 59 min |
| Jun 5, 2:58 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 46 min |
| Jun 5, 3:01 PM CDT | Tornado Warning | GLD | Decatur, Norton, Rawlins | 44 min |
| Jun 5, 3:13 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 35 min |
| Jun 5, 3:13 PM CDT | Tornado Warning | GLD | Gove, Graham, Sheridan | 46 min |
| Jun 5, 3:46 PM CDT | Tornado Warning | GLD | Graham | 35 min |
| Jun 5, 3:47 PM CDT | Tornado Warning | GLD | Decatur, Norton | 14 min |
Nearby
Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.